Alert archive / Virginia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 101, NWS Blacksburg, VA

June 23, 2006Roanoke County, City of Roanoke, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 23, 2006, 4:03 PM EDT for Roanoke County, City of Roanoke, Virginia. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2006, 4:03 PM EDT (20:03 UTC)
Expired
Jun 23, 2006, 4:28 PM EDT
In force
25 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

Counties City of Roanoke, VA, Roanoke County, VA

The radar

The Roanoke radar (KFCX), 30 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.1 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2006-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2006-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
144 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
948 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 232003
SVRRNK
VAC161-770-232100-
/O.NEW.KRNK.SV.W.0101.060623T2003Z-060623T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
403 PM EDT FRI JUN 23 2006

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CITY OF ROANOKE IN WEST CENTRAL VIRGINIA
  SOUTHEASTERN ROANOKE COUNTY IN WEST CENTRAL VIRGINIA

* UNTIL 500 PM EDT

* AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  POAGES MILL...OR ABOUT NEAR BENT MOUNTAIN...AND MOVING EAST AT 15
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  POAGES MILL...

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY FROM THIS
STORM. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3720 8009 3715 8008 3716 7992 3725 7985

$$

DS
2 follow-up statements
000 
WWUS51 KRNK 232022
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
420 PM EDT FRI JUN 23 2006

VAC770-232030-
/O.CAN.KRNK.SV.W.0101.000000T0000Z-060623T2100Z/
CITY OF ROANOKE VA-
420 PM EDT FRI JUN 23 2006

...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF ROANOKE IS 
CANCELLED...

THE LATEST TRACK OF THE STORM SUGGESTS IT WILL MISS THE CITY OF 
ROANOKE TO THE SOUTH.

LAT...LON 3720 8000 3716 8000 3716 7992 3721 7988

$$

VAC161-232100-
/O.CON.KRNK.SV.W.0101.000000T0000Z-060623T2100Z/
ROANOKE VA-
420 PM EDT FRI JUN 23 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTHEASTERN ROANOKE COUNTY...

AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER SOUTHEASTERN ROANOKE COUNTY...OR ABOUT NEAR BOONES
MILL...MOVING EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY SOUTH OF THE CITY OF ROANOKE. THE STORM WAS 
SHOWING SIGNS OF WEAKENING.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3720 8000 3716 8000 3716 7992 3721 7988

$$

DS
000 
WWUS51 KRNK 232028
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
427 PM EDT FRI JUN 23 2006

VAC161-232037-
/O.CAN.KRNK.SV.W.0101.000000T0000Z-060623T2100Z/
ROANOKE VA-
427 PM EDT FRI JUN 23 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ROANOKE COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS. THEREFORE...THE WARNING HAS BEEN CANCELLED.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.

LAT...LON 3720 8000 3716 8000 3716 7992 3721 7988

$$

DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:20 PM EDT, 43 minutes earlier.

Area forecast discussion, Jun 23, 3:20 PM EDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
320 PM EDT FRI JUN 23 2006

.SHORT TERM /TONIGHT/...
5H TROF AND ASSOCIATED COLD FRONT WILL CONTINUE DROPPING SE
TOWARD THE AREA. THE COMBO OF HIGH PWATS/STRONG INSTAB AND
CONVERGENCE ALONG PREFRONTAL TROF/OUTFLOW BOUNDARIES WILL RESULT
SCATTERED CONVECTION. SOME OF THE STORMS THIS AFTERNOON AND TONIGHT
COULD BE STRONG TO SEVERE. THE GREATEST THREAT WILL BE LOCALLY HEAVY
RAINS...GUSTY WINDS AND HAIL. AFTER SUNSET THE COVERAGE OF
CONVECTION WILL DECREASE AND SOME CLEARING MAY RESULT IN PATCHY FOG
OVERNIGHT.

&&

.LONG TERM /SATURDAY THROUGH FRIDAY/...
WILL ISSUE AN ESF TO HIGHLIGHT THE POSSIBILITY FOR HEAVY RAINS AND
FLOODING. THE POTENTIAL FOR HEAVY RAIN/FLOODING WILL INCREASE OVER
THE WEEKEND AS FRONTAL BOUNDARY STALLS OVER THE MOUNTAINS AND
DEEPENING SE FLOW DEVELOPS BY SUNDAY. TROPICAL TYPE PWATS COMBO WITH
HEATING/WEAK UPSLOPE SUGGESTS SOME TRAINING OF HEAVIER SHRA/TSRA
ESPCLY SUNDAY WHEN ONSHORE TRAJECTORY BECOMES BETTER ESTABLISHED.
FOLLOWED HPCGUIDE FOR MEDIUM RANGE WHICH WAS A BLEND OF THE 00Z
GFS/ECMWF/NCEP MEAN. UNSETTLED WEATHER WILL CONTINUE INTO EARLY NEXT
WEEK.

&&

.AVIATION...
MORNING STORMS FROM THE NEW RIVER AND GREENBRIER VALLEYS AND
ALLEGHANY HIGHLANDS HELPED BRING DOWN SOME INSTABILITIES IN THIS
AREA FOR THIS AFTERNOON. HOWEVER...HEATING AND LEFT-OVER OUT FLOW
BOUNDARIES WILL SPARK AFTERNOON CONVECTION. INSTABILITIES HIGHEST
ALONG THE NC/VA BORDER WITH HIGHEST FOCUS ALONG THE FOOTHILLS AND
INTO THE PIEDMONT. WAVES TRACKING ALONG FRONTAL BOUNDARY IN THE OHIO
VALLEY WILL ALSO PROVIDE ENERGY TO IGNITE THESE STORMS. DAMAGING
WINDS AND FREQUENT LIGHTNING WILL ACCOMPANY ANY ONE OF THESE STORMS.

AFTER SUNSET...A BRIEF BREAK TO SOME AREAS FROM THE
THUNDERSTORMS...MAINLY MOUNTAIN SITES. VFR CONDITIONS...OUTSIDE OF
THE THUNDERSTORMS. AFTER MIDNIGHT...ANOTHER WAVE ALONG THE FRONT TO
BRING CONVECTION BACK INTO THE REGION. SOME EVENING CLEARING AND
SATURATED GROUND WILL AID IN PATCHY FOG DEVELOPING.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

KK/RCS
Hazardous weather outlook, Jun 23, 3:57 PM EDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
357 PM EDT FRI JUN 23 2006

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-045>047-
WVZ042>045-242000-
ASHE-ALLEGHANY-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-CAMPBELL-
APPOMATTOX-BUCKINGHAM-MERCER-SUMMERS-MONROE-GREENBRIER-
357 PM EDT FRI JUN 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS EVENING AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE EAST ACROSS THE
REGION. SOME OF THE STORMS COULD BE STRONG TO SEVERE AND CONTAIN
LOCALLY HEAVY RAINS...DAMAGING WINDS OR HAIL INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MORE SHOWERS AND THUNDERSTORMS ARE LIKELY SATURDAY INTO EARLY
NEXT WEEK. LOCALLY HEAVY RAIN OVER ALREADY WET GROUND FROM EARLIER
THUNDERSTORMS MAY PRODUCE FLOODING CONDITIONS ALONG AREA CREEKS
AND STREAMS...POSSIBLY EVEN MAIN STEM RIVERS. PRESENT INDICATIONS
ARE THAT SOME AREAS MAY RECEIVE 2 TO 4 INCHES OF RAINFALL FROM
SATURDAY NIGHT INTO EARLY MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING OR TONIGHT.

NCZ004>006-020-VAZ043-044-058-059-242000-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-HALIFAX-
CHARLOTTE-
357 PM EDT FRI JUN 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTH CENTRAL
VIRGINIA.

.DAY ONE...THIS EVENING AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF AN
APPROACHING COLD FRONT THIS EVENING AND TONIGHT. SOME OF THE
STORMS HAVE THE POTENTIAL TO BE LOCALLY STRONG TO SEVERE WITH
HEAVY RAINS...DAMAGING WINDS OR HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ADDITIONAL SHOWERS AND THUNDERSTORMS WILL LIKELY PERSIST SATURDAY
INTO EARLY NEXT WEEK. HEAVY RAINFALL ASSOCIATED WITH THE
STRONGER...SLOW MOVING STORMS COULD PRODUCE FLOODING CONDITIONS
ALONG AREA CREEKS AND STREAMS...POSSIBLY EVEN MAIN STEM RIVERS.
PRESENT INDICATIONS ARE THAT SOME AREAS MAY RECEIVE 1 TO 3 INCHES
OF RAINFALL FROM LATE SATURDAY NIGHT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT.

In the hours before

Special weather statement, Jun 23, 1:40 PM EDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
140 PM EDT FRI JUN 23 2006

NCZ018-231830-
WATAUGA NC-
140 PM EDT FRI JUN 23 2006

...STRONG THUNDERSTORMS MOVING THROUGH WATAUGA COUNTY...

AT 135 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING HEAVY RAINS AND GUSTY
WINDS...5 MILES SOUTHWEST OF BOONE...OR ABOUT OVER FOSCOE...MOVING
NORTHEAST AT 10 MPH. THE THUNDERSTORM WILL BE NEAR...LOVILL...SUGAR
GROVE AT 150 PM EDT...BOONE...AT 155 PM EDT...SILVERSTONE AT 205 PM
EDT...SANDS...RUTHERWOOD AT 215 PM EDT...MEAT CAMP AT 220 PM
EDT...DEEP GAP AT 230 PM EDT...

EXPECT RAINFALL AMOUNTS OF OVER ONE INCH PER HOUR AS WELL AS WIND
GUSTS TO 45 MPH.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

PH

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 1:34 AM EDTSevere Thunderstorm WarningRNKAppomattox41 min
Jun 23, 8:19 AM EDTSevere Thunderstorm WarningRNKBedford56 min
Jun 23, 6:19 PM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville56 min
Jun 23, 6:20 PM EDTSevere Thunderstorm WarningRNKFranklin55 min
Jun 23, 7:09 PM EDTSevere Thunderstorm WarningRNKMontgomery66 min
Jun 23, 7:16 PM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville59 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.